Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 131, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 1, 2001, 2:55 PM CDT for Barton County, Rice County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jun 1, 2001, 2:55 PM CDT (19:55 UTC)
- Expired
- Jun 1, 2001, 3:45 PM CDT
- In force
- 50 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Barton County, KS, Rice County, KS
The radar
The Wichita radar (KICT), 116 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.9 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2025 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 011955 SVRICT KSC009-159-012045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 255 PM CDT FRI JUN 1 2001 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN BARTON COUNTY IN CENTRAL KANSAS RICE COUNTY IN CENTRAL KANSAS * UNTIL 345 PM CDT. * AT 252 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER ELLINWOOD...OR ABOUT 13 MILES EAST OF GREAT BEND...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR RAYMOND AROUND 315 PM CDT... NEAR CHASE AROUND 320 PM CDT... NEAR ALDEN AROUND 330 PM CDT... NEAR LYONS AROUND 340 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... WINDS UP TO 60 MILES AN HOUR... THIS IS A DANGEROUS STORM. SEEK A STURDY SHELTER IMMEDIATELY REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR EASTERN BARTON AND RICE COUNTIES UNTIL 345 PM CDT. LAT...LON 3844 9866 3826 9867 3819 9809 3844 9807 /ES NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:14 PM CDT, 41 minutes earlier.
Area forecast discussion, Jun 1, 2:14 PM CDT, 41 minutes before
TTAA00 KICT DDHHMM AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 214 PM CDT FRI JUN 1 2001 NOT TOO MUCH TO ADD TO EARLIER AFD THAT WAS ISSUED AT 1035 AM. WITH WEAK BOUNDARY DRAPED ACROSS THE CENTRAL PORTIONS OF THE CWA AND A COLD FRONT STILL LAGGING TO THE NORTH ACROSS NEBRASKA...I EXPECT TRW TO FIRE THIS AFTERNOON WITH INITIAL HEATING AND THEN PROGRESS ONTO THE SOUTH WITH COLD FRONTAL PASSAGE. THE BEST INSTABILITY LOOKS TO RESIDE IN THE SLN AREA WITH CAPES RUNNING AROUND 25 TO 2700. RIGHT NOW THE PRIMARY THREAT LOOKS TO BE HAIL AND WINDS...HOWEVER...IF THE SURFACE WINDS BEGIN TO BACK...THE THREAT FOR TORNADOES WILL ENSUE. WITH FRONTAL PASSAGE TOWARDS MORNING...HIGH PRESSURE WILL THEN MOVE INTO THE FORECAST AREA AND MAKE SATURDAY A PLEASANT DAY. ANOTHER LOW WILL THEN BEGIN TO RIDE SOUTH ALONG THE LEE SIDE OF THE ROCKIES AND MAY PRODUCE AN MCS WHICH LOOKS TO MOVE ALONG THE KANSAS/NEBRASKA BORDER SATURDAY NIGHT INTO SUNDAY. LATER ON SUNDAY...IT LOOKS AS THOUGH A WARM FRONT WILL LIFT NORTH ACROSS OKLAHOMA TO THE KANSAS/OKLAHOMA BORDER BY 6 PM. WITH GOOD SOUTHERLY FLOW SOUTH OF THE BORDER...I ANTICIPATE A DECENT OVERRUNNING EVENT TO PREVAIL. MAINLY ACROSS THE SOUTHERN SECTIONS OF THE CWA. THIS SHOULD LAST INTO MONDAY MORNING BEFORE ANOTHER HIGH PRESSURE CENTER ROLLS IN. THE REMAINING PORTION OF THE EXTENDED LOOKS GOOD WITH A GRADUAL WARMING TREND. CHANCE FCSTID = 1 ICT 55 78 55 75 / 40 10 20 50 HUT 55 77 55 75 / 40 10 20 50 EWK 55 77 55 75 / 40 10 20 50 EQA 55 78 55 75 / 40 10 20 50 WLD 55 79 55 75 / 40 10 20 50 RSL 50 76 54 75 / 30 10 50 50 GBD 50 76 54 75 / 30 10 50 50 SLN 50 76 54 75 / 30 10 50 50 MPR 50 76 54 75 / 30 10 50 50 CFV 53 72 54 75 / 50 30 20 50 CNU 53 71 54 75 / 50 30 20 50 K88 53 70 54 75 / h50 30 20 50 .ICT... KS...NONE.
In the hours before
Special weather statement, Jun 1, 11:14 AM CDT, 3 hours 41 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-012014-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1114 AM CDT FRI JUN 1 2001
A HAZARDOUS WEATHER OUTLOOK HAS BEEN ISSUED FOR THE FOLLOWING
COUNTIES IN:
CENTRAL KANSAS...
RUSSELL LINCOLN SALINE
BARTON ELLSWORTH MCPHERSON
RICE
SOUTH CENTRAL KANSAS...
RENO KINGMAN HARPER
HARVEY SEDGWICK SUMNER
BUTLER COWLEY MARION
CHASE
SOUTHEAST KANSAS...
GREENWOOD ELK CHAUTAUQUA
WILSON WOODSON MONTGOMERY
ALLEN NEOSHO LABETTE
THE SYNOPSIS:
AS OF MIDDAY A SURFACE TROUGH OR WIND-SHIFT EXTENDS FROM NEAR
MANHATTAN SOUTHWEST THROUGH HUTCHINSON TO NEAR GAGE OKLAHOMA. THE
ATMOSPHERE ACROSS MUCH OF THE REGION CONTINUES TO WARM AND MOISTEN
AND THIS PROCESS WILL CONTINUE THROUGH THE AFTERNOON. MEANWHILE...A
STRONG COLD FRONT IS MOVING SOUTH THROUGH NEBRASKA AND THIS FRONT
WILL REACH INTERSTATE 70 BY SUNDOWN.
THE ATMOSPHERE AHEAD OF THE COLD FRONT WILL BECOME MODERATELY
UNSTABLE THIS AFTERNOON. AFTER 3 PM...SURFACE TEMPERATURES WILL
RISE INTO THE LOWER TO MIDDLE 80S AND THIS ALONE WITH THE MOISTURE
PRESENT MAY BE ENOUGH TO TRIGGER THUNDERSTORM DEVELOPMENT. THE
GREATEST INSTABILITY AND STORM CHANCES WILL BE ALONG AND NORTHWEST
OF A WICHITA TO COTTONWOOD FALLS LINE AFTER 3 PM.
DUE TO THE STRONG CHANGE IN WIND SPEED AND DIRECTION FROM AROUND
5000 FEET UPWARD...ANY STORMS WILL HAVE THE POTENTIAL TO PRODUCE
LARGE HAIL AND DAMAGING WINDS. IN ADDITION...SURFACE WIND DIRECTION
WILL ALSO NEED TO BE MONITORED CLOSELY SINCE ANY SOUTHERLY SURFACE
WINDS WILL ENHANCE THE TORNADO POTENTIAL...THEREFORE ISOLATED
TORNADOES WILL ALSO BE POSSIBLE.
SPOTTER ACTIVATION WILL BE NEEDED AFTER 3 PM ALONG AND NORTHWEST OF
A WICHITA TO COTTONWOOD FALLS LINE...AFTER 6 PM THE COLD FRONT
WILL SWEEP THROUGH THE AREA INCREASING THE COVERAGE OF STORMS SO
SPOTTER ACTIVATION ACROSS MUCH OF THE AREA LOOKS LIKELY TONIGHT.
COThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 3:15 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 45 min |
| Jun 1, 3:46 PM CDT | Tornado Warning | ICT | McPherson | 44 min |
| Jun 1, 3:50 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 40 min |
| Jun 1, 4:07 PM CDT | Tornado Warning | ICT | Harvey | 38 min |
| Jun 1, 4:25 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 50 min |
| Jun 1, 4:30 PM CDT | Tornado Warning | ICT | Marion | 45 min |
| Jun 1, 4:46 PM CDT | Tornado Warning | ICT | Harvey | 29 min |
| Jun 1, 5:05 PM CDT | Tornado Warning | ICT | Butler | 40 min |
| Jun 1, 5:27 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 63 min |
| Jun 1, 5:56 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 64 min |
| Jun 1, 6:54 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 36 min |
| Jun 1, 6:58 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.